SciELO - Scientific Electronic Library Online

 
vol.49 número3Programa de Reducción de Estrés basado en Mindfulness para funcionarios de la salud: experiencia piloto en un hospital público de Santiago de Chile índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Revista

Articulo

Indicadores

Links relacionados

Compartir


Revista chilena de neuro-psiquiatría

versión On-line ISSN 0717-9227

Resumen

SOTO V, Álvaro  y  RAMIREZ C, Darío. Valproic acid-induced encephalopathy: series of seven cases. Rev. chil. neuro-psiquiatr. [online]. 2011, vol.49, n.3, pp.243-250. ISSN 0717-9227.  http://dx.doi.org/10.4067/S0717-92272011000300004.

Introduction: Valproic acid (VA) induced encephalopathy is an unusual complication characterized by decreasing level of consciousness, focal neurological deficits, cognitive slowing, vomiting, drowsiness, and lethargy, with or without hyperammonemia. Electroencephalography (EEG) is characterized by continuous generalized slowing. The EEG findings, as well as clinical manifestations and hyperammonemia, tend to normalize after VA withdrawal. Patients and Methods: We present a series of seven patients who developed VA-induced encephalopathy at the Neurology Department of Hospital Salvador between 2003 and 2010. We report two illustrative cases in extenso. Results: Our series is composed by five women and two men. Five patients developed hyperammonemia (ammonemia above 50 μg/dl). 55years was the average of patients (range: 37 to 82 years). VA dose was between 375 and 2.000 mg (average 903 mg). Latency between start or important change in VA dose was 3 days to 16 years and a month. All patients had brain damage. Polytherapy with phenobarbital, phenytoin and carbamazepine was significant. The most frequent EEG pattern was diffuse slowing. A 82-year-old female developed a seudo-periodic activity suggesting a non-convulsive status epilepticus. The clinical manifestations, EEG findings and laboratory normalized after VA withdrawal. Conclusions: Acid valproic-induced encephalopathy is a reversible but potentially fatal adverse reaction that requires a high index of suspicion. Brain damage and polytherapy seem to be important risk factors.

Palabras clave : Encephalopathy; valproic acid; hyperammonemia; hyperammonemic encephalopathy; electroencephalography.

        · resumen en Español     · texto en Español     · Español ( pdf )

 

Creative Commons License Todo el contenido de esta revista, excepto dónde está identificado, está bajo una Licencia Creative Commons